New Jersey, 2013

Flash Flooding in New Jersey, July 22, 2013

July 22, 2013 · NWS OKX · 2 events in 1 county or zone

An upper level trough over the eastern United States and a frontal boundary stationary to the south of Long Island were the triggers for shower and thunderstorm development across the region. Some of these storms produced heavy rainfall, which resulted in flash flooding in Passaic County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level trough over the eastern United States and a frontal boundary stationary to the south of Long Island were the triggers for shower and thunderstorm development across the region. Some of these storms produced heavy rainfall, which resulted in flash flooding in Passaic County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 5:53 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 22, 5:53 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
653 PM EDT MON JUL 22 2013

.SYNOPSIS...
A STATIONARY FRONT RETURNS NORTH AS A WARM FRONT THROUGH TUESDAY
MORNING...THEN A COLD FRONT MOVES THROUGH TUESDAY EVENING. A WEAK AREA
OF HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AND THURSDAY...
THEN UNSETTLED WEATHER RETURNS ON FRIDAY AND CONTINUES THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FORECAST ON TRACK THIS EVENING WITH SHOWERS AND THUNDERSTORMS
CONTINUING...MAINLY ACROSS WESTERN PARTS OF THE AREA...WHERE
AIRMASS IS CHARACTERIZED BY MODERATE INSTABILITY...WITH MIXED
LAYER CAPE OF 1500-2000 J/KG. 500 HPA SHORTWAVE APPROACHING FROM
THE WEST SO CONVECTION WILL CONTINUE INTO THE EVENING. HEAVY RAIN
AND LOCALIZED FLOODING IS POSSIBLE WITH PRECIPITABLE WATERS UP TO
2 INCHES AND LIGHT FLOW ALOFT RESULTING IN SLOW STORM MOVEMENT.
ANOTHER SHORTWAVE PASSES TO THE NORTHWEST OVERNIGHT WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS...THOUGH LESS WIDESPREAD WITH THE
LOSS OF DAYTIME HEATING. FLOW REMAINS EASTERLY AND WITH
ASTRONOMICALLY HIGH TIDES MINOR COASTAL FLOODING IS FORECAST OVER
WESTERN COASTAL AREAS. SEE COASTAL FLOODING SECTION FOR MORE INFO.

MAV/MET BLEND USED FOR TEMPS SINCE THE TWO WERE BASICALLY
IDENTICAL OVERNIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT OCEAN BEACHES THROUGH THIS
EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A MORE POTENT 500 HPA SHORTWAVE ASSOCIATED WITH A COLD FRONT
APPROACHES DURING THE DAY TUESDAY. EAST FLOW IN THE MORNING BECOMES
MORE SOUTHERLY DURING THE DAY...AS A RESULT HIGHER INSTABILITY AND
BEST CHANCE OF CONVECTION WILL BE FROM NYC WEST. CAPE/SHEAR ARE
MODEST BUT GIVEN MOIST ENVIRONMENT...MODERATELY STRONG FORCING AND
VEERING LOW-LEVEL FLOW...COULD SEE A FEW STRONG STORMS WITH GUSTY
WINDS AND HEAVY RAIN.

LEANED TOWARDS COOLER MET GUIDANCE FOR HIGHS IN ONSHORE FLOW.

CONDITIONS GRADUALLY CLEAR TUESDAY NIGHT AS THE SHORTWAVE/FRONT
DEPART AND INSTABILITY WANES. MAV/MET WERE SIMILAR...SO BLENDED
FOR LOWS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT OCEAN BEACHES ON TUESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MAINLY DRY WEATHER EXPECTED WEDNESDAY AND THURSDAY AS WEAK HIGH
PRESSURE BUILDS INTO THE REGION.

MODELS SHOWING SOME DIFFERENCES LATE THIS WEEK INTO THE WEEKEND
WITH THE TIMING OF A SHORTWAVE. SOME MODELS ARE HINTING THAT AS
THE SHORTWAVE APPROACHES THE COAST...A CLOSED OFF SURFACE LOW
DEVELOPS AND TRAVELS ALONG A FRONTAL BOUNDARY PASSING SOUTHEAST OF
THE REGION. THE FORECAST MODELS ARE A BIT MORE CONSISTENT WITH A
COLD FRONT APPROACHING THE REGION LATER SATURDAY NIGHT...MOVING
ACROSS THE REGION SUNDAY AND SUNDAY NIGHT.

WITH MODEL DISCREPANCIES...WILL HAVE AT LEAST A SLIGHT CHANCE OR
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE
FRIDAY-SUNDAY NIGHT TIME FRAME...WITH THE HIGHEST POPS EXPECTED
SUNDAY AND SUNDAY NIGHT WITH THE FRONTAL PASSAGE. OTHERWISE...AT
THIS POINT IT IS HARD TO PIN POINT THE LOCATION AND TIMING OF ANY
SHOWERS AND THUNDERSTORMS FOR LATER THIS WEEK.

TEMPERATURES THROUGH THE LONG TERM PERIOD WILL BE AT OR SLIGHTLY
ABOVE NORMAL ON WEDNESDAY...THEN AROUND OR JUST BELOW NORMAL FROM
THURSDAY THROUGH THE WEEKEND. HIGHS EACH DAY WILL BE IN THE 80S.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A STATIONARY FRONT JUST SOUTH OF THE REGION WILL GRADUALLY LIFT TO
THE NORTH OF THE REGION THROUGH TUESDAY MORNING. A COLD FRONT THEN
APPROACHES FROM THE NORTHWEST TUESDAY AFTERNOON.

SCT SHRA WITH ISO TSTM EXPECTED THROUGH EARLY EVENING. BETTER
CHANCE FOR TSTM WOULD BE NYC TERMINALS AND TO THE WEST THROUGH
00Z. LOWER CONFIDENCE OF TSTM ON LONG ISLAND AND SOUTHERN CT.

PRECIPITATION BECOMES MORE WIDESPREAD OVERNIGHT AS FRONT PUSHES
NORTH AS A WARM FRONT. POSSIBLE TSTM 09-15Z TOMORROW MORNING...BUT
LOW CONFIDENCE AT THIS TIME SO WILL NOT INCLUDE. TSTM PROBABILITY
INCREASES TUESDAY AFTERNOON.

CEILINGS/VISIBILITIES DROP TONIGHT TO AT LEAST MVFR...WITH POSSIBLE
IFR AFTER 06Z.

WINDS GENERALLY 10 KT OR LESS FROM THE E-SE THIS AFTERNOON...EXCEPT
KLGA WHERE NE. LOW CONFIDENCE ON WINDS OVERNIGHT INTO TUESDAY
MORNING REMAINING MORE EASTERLY THEN SHIFTING TO THE SOUTH AT
SOME POINT AFTER 12Z TUESDAY MORNING - BUT BEFORE TUESDAY
AFTERNOON.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: ISO TSTM POSSIBLE THIS AFTERNOON/EVENING...BEST
CHANCE LATE AFTERNOON.

KLGA FCSTER COMMENTS: ISO TSTM POSSIBLE THIS AFTERNOON/EVENING...BEST
CHANCE LATE AFTERNOON. WINDS EXPECTED TO REMAIN MORE NE.

KEWR FCSTER COMMENTS: SCT TSTM POSSIBLE THIS AFTERNOON/EVENING...BEST
CHANCE LATE AFTERNOON.

KTEB FCSTER COMMENTS: SCT TSTM POSSIBLE THIS AFTERNOON/EVENING...BEST
CHANCE LATE AFTERNOON.

KHPN FCSTER COMMENTS: ISO TSTM POSSIBLE THIS AFTERNOON/EVENING...BEST
CHANCE LATE AFTERNOON.

KISP FCSTER COMMENTS: LOW CONFIDENCE OF TSTM...BETTER CHANCE FOR ISO
SHOWERS LATE AFTERNOON.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.TUESDAY AFTERNOON/EVENING...WIDESPREAD MVFR/IFR CONDITIONS WITH SHOWERS AND
POSSIBLE TSTMS.
.LATE TUESDAY NIGHT-THURSDAY NIGHT...VFR.
.FRIDAY-SATURDAY...BRIEF PERIODS OF MVFR OR LOWER CONDITIONS POSSIBLE IN
SCT SHOWERS/TSTMS.

&&

.MARINE...
PERSISTENT PATTERN THROUGH TUESDAY NIGHT...WITH EASTERLY FLOW
GRADUALLY BECOMING SOUTHERLY TO SOUTHWESTERLY. WINDS AND WAVES
GRADUALLY INCREASE THROUGH THE PERIOD BUT FALL SHORT OF SCA
CRITERIA. SHOWERS/TSTMS MOST LIKELY OVER WESTERN WATERS THIS
EVENING...THEN ALL WATERS TUESDAY AFTERNOON. UNDERCUT WAVEWATCH
GUIDANCE BY 1 FOOT TUESDAY DUE TO ITS TYPICAL HIGH BIAS IN SW FLOW.

LONG TERM...GENERALLY LOOKING AT SUB-SCA CONDITIONS WEDNESDAY
THROUGH SATURDAY...HOWEVER THERE IS A CHANCE THAT SEAS COULD REACH 5
FT ON THURSDAY AS THE GRADIENT TIGHTENS JUST A BIT AS HIGH PRESSURE
APPROACHES FROM THE WEST. THE BEST CHANCE OF ANY 5 FT SEAS
DEVELOPING WILL BE ACROSS THE FAR EASTERN WATERS...AND SHOULD NOT
LAST TOO LONG.

&&

.HYDROLOGY...
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN COULD
PRODUCE LOCALLY OVER ONE INCH THROUGH THIS EVENING...AND AGAIN
TUESDAY AFTERNOON. HOWEVER...BASIN AVERAGE RAINFALL THROUGH THE
PERIOD WILL RANGE FROM THREE QUARTERS OF AN INCH TO AN INCH AND A
QUARTER.

NO SIGNIFICANT WIDESPREAD RAIN IS EXPECTED THROUGH THE LONG TERM.
HOWEVER...THE CHANCE OF RAIN INCREASES AS A FRONTAL BOUNDARY IS
EXPECTED TO APPROACH LATE THIS WEEK.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF WESTERN
COASTLINES DUE TO ANTICIPATED MINOR COASTAL FLOODING WITH THE HIGH
TIDE CYCLE THIS EVENING. PERSISTENT EASTERLY FLOW COMBINED WITH
ASTRONOMICALLY HIGH TIDES WILL RESULT IN DEPARTURES OF 1/2 TO 1
FOOT ABOVE NORMAL AND WILL BE ENOUGH FOR WIDESPREAD MINOR FLOODING
OF VULNERABLE AREAS ALONG THE SHORE.

A COASTAL FLOOD STATEMENT IS IN EFFECT FOR MANHATTAN AND COASTAL
NEW JERSEY ZONES AS WELL AS NORTHWESTERN SUFFOLK...SOUTHERN NEW
HAVEN AND THE TWIN FORKS WHERE DEPARTURES COULD RESULT IN MORE
LOCALIZED MINOR FLOODING OF VULNERABLE SHORELINE AREAS.

ASTRONOMICAL TIDES DECREASE AND WINDS BECOME OFFSHORE LATER
TUESDAY...ENDING THE THREAT OF COASTAL FLOODING.

&&

.EQUIPMENT...
THE NEW YORK CITY NOAA WEATHER RADIO TRANSMITTER KWO-35 IS CURRENTLY
OUT OF SERVICE. TECHNICIANS HAVE BEEN NOTIFIED AND WILL DIAGNOSE
THIS PROBLEM. RETURN TO SERVICE IS UNKNOWN AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 1 AM EDT
     TUESDAY FOR CTZ009.
NY...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 1 AM EDT
     TUESDAY FOR NYZ071-073-176-177.
     COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NYZ074-
     075-178-179.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BC/DW
NEAR TERM...BC/DW
SHORT TERM...DW
LONG TERM...BC
AVIATION...MALOIT/SEARS
MARINE...BC/DW
HYDROLOGY...BC/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 22, 11:47 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1247 PM EDT MON JUL 22 2013

CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072-078>081-
231700-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-NEW YORK (MANHATTAN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1247 PM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NYZ071-073-176-177-231700-
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
1247 PM EDT MON JUL 22 2013

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ074-075-178-179-231700-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
1247 PM EDT MON JUL 22 2013

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-231700-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1247 PM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Philadelphia radar (KDIX), 106 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Passaic

When
July 22, 6:01 PM EST to 6:31 PM EST
Where
Passaic County, 0.7 mi N of Clifton to 1.35 mi N of Clifton
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.880, -74.148

Route 46 was closed in both directions east of Piaget Ave. in Clifton. due to flooding.

Flash Flood, Passaic

When
July 22, 9:30 PM EST to 10:00 PM EST
Where
Passaic County, 0.52 mi S of Apshawa to 0.51 mi S of Apshawa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.013, -74.369

Route 23 northbound was closed at High Crest Drive in Smiths Mills due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472535, 472536.